Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 39, NWS Marquette, MI

September 1, 1998Menominee County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Sep 1, 1998, 4:13 PM CDT for Menominee County, Michigan. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 1, 1998, 4:13 PM CDT (21:13 UTC)
Expired
Sep 1, 1998, 4:50 PM CDT
In force
37 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Menominee County, MI

What was reported inside it

TimeReportWhereRemark
Sep 1, 4:33 PM CDTThunderstorm Wind 55Menominee, MI30 inch diameter... 50 ft tall tree down
Sep 1, 4:37 PM CDTHail 1Birch Creek, MI1 inch hail

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1998-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1998-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMQT 012112 RRA
SVRMQT
MIC109-012150-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
513 PM EDT (413 PM CDT) TUE SEP 1 1998

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MENOMINEE COUNTY IN SOUTH CENTRAL UPPER MICHIGAN

* UNTIL 450 PM CDT (550 PM EDT)

* AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF BIRCH CREEK. THE STORM WAS
  MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BIRCH CREEK... SWANSON AND LONGRIE AT 420 PM CDT
  MENOMINEE... STEPHENSON AND DAGGETT AT 430 PM CDT

LARGE HAIL UP TO 1 INCH IN DIAMETER AND DAMAGING WINDS UP TO 60
MPH ARE LIKELY. IF YOU ARE IN THE WARNED AREA...SEEK SAFETY IN A
SMALL INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY
AWAY FROM WINDOWS.


PELLETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 10:15 AM CDT, 5 hours 58 minutes earlier.

Area forecast discussion, Sep 1, 10:15 AM CDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1115 AM EDT TUE SEP 1 1998

MAIN FORECAST QUESTIONS THIS AFTERNOON CONCERN SHRA/TSRA THREAT.

KMQT 88D INDICATED BAND OF SHRA OVER ERN LAKE SUPERIOR TO MUNISING AND
MNM. ANOTHER BAND WAS MOVING THROUGH WRN UPR MI FROM NEAR ONTONAGON TO
IWD. FIRST BAND SUPPORTED BY PRE-FRONTAL TROF AND ASSOCIATED
CONVERGENCE. SECOND NEAR COLD FRONT WITH INCREASING UPR LVL SUPPORT
THROUGH LEFT EXIT OF JET DIVING OUT OF MANITOBA...PER WV LOOP...AND
INCREASING 850-500 QVECTOR CONVERGENCE. EXPECT MAIN SHRA/TSRA THREAT TO
END OVER WEST BY 17Z...CNTRL AROUND 19Z AND EAST THROUGH 21Z AS CLD
FRONT AND UPR LVL FEATURES MOVE THROUGH.

MODIFIED 12Z GRB SNDG GIVES CAPES AROUND 500 J/KG WITH SFC 76/59 AND
SLIGHTLY COOLER TEMPS ALOFT BY 18Z. WHILE INSTABILITY
MARGINAL...STRENGTH OF UPR DYNAMICS SHOULD BE SUFFICIENT TO CONTINUE
THUNDERSTORM THREAT THIS AFTERNOON. WIND SHEAR REMAIN RELATIVELY WEAK
THROUGH 18Z...PER KMQT VAD WND PRFL AND 06Z RUC FCST... WITH 25-35 KTS
TO 500 MB WITH LITTLE DIRECTIONAL SHEAR AS STRONGER WINDS ASSOCIATED
WITH INCOMING JET LAG THE FRONT AND BEST MOISTURE. SO...DO NOT EXPECT
SEVERE THREAT. LOW WET BULB ZERO AROUND 9K FEET CONDUCIVE TO SOME HAIL
WITH STRONGER STORMS BUT SHOULD BE BLO SVR LIMITS.

JLB

In the hours before

Special weather statement, Sep 1, 10:50 AM CDT, 5 hours 23 minutes before
MIZ001>007-009>014-012200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
1150 AM EDT TUE SEP 1 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR WEST AND CENTRAL UPPER
MICHIGAN...

NO SEVERE WEATHER IS EXPECTED THIS AFTERNOON OR TONIGHT OVER WEST AND
CENTRAL UPPER MICHIGAN.

A COLD FRONT WILL MOVE THROUGH UPPER MICHIGAN THIS AFTERNOON
TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS. THE THUNDERSTORM THREAT
IS EXPECTED OVER WEST UPPER MICHIGAN UNTIL 130 PM EDT... OVER MARQUETTE
AND IRON MOUNTAIN UNTIL 3 PM AND FROM ESCANABA AND MANISTIQUE TO
NEWBERRY INTO THIS EVENING. ALTHOUGH THE THUNDERSTORMS ARE NOT EXPECTED
TO BECOME SEVERE...THE STRONGEST STORMS MAY PRODUCE GUSTY WINDS TO" 40
MPH AND HAIL UP TO ONE HALF INCH. ANY STORMS THAT DEVELOP WILL MOVE
EAST AT 35 MPH.

STAY TUNED TO YOUR LOCAL MEDIA OUTLET OR NATIONAL WEATHER SERVICE RADIO
FOR THE LATEST INFORMATION.

JLB
Special weather statement, Sep 1, 10:50 AM CDT, 5 hours 23 minutes before
MIZ001>007-009>014-012200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
1150 AM EDT TUE SEP 1 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR WEST AND CENTRAL UPPER
MICHIGAN...

NO SEVERE WEATHER IS EXPECTED THIS AFTERNOON OR TONIGHT OVER WEST AND
CENTRAL UPPER MICHIGAN.

A COLD FRONT WILL MOVE THROUGH UPPER MICHIGAN THIS AFTERNOON
TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS. THE THUNDERSTORM THREAT
IS EXPECTED OVER WEST UPPER MICHIGAN UNTIL 130 PM EDT... OVER MARQUETTE
AND IRON MOUNTAIN UNTIL 3 PM AND FROM ESCANABA AND MANISTIQUE TO
NEWBERRY INTO THIS EVENING. ALTHOUGH THE THUNDERSTORMS ARE NOT EXPECTED
TO BECOME SEVERE...THE STRONGEST STORMS MAY PRODUCE GUSTY WINDS TO" 40
MPH AND HAIL UP TO ONE HALF INCH. ANY STORMS THAT DEVELOP WILL MOVE
EAST AT 35 MPH.

STAY TUNED TO YOUR LOCAL MEDIA OUTLET OR NATIONAL WEATHER SERVICE RADIO
FOR THE LATEST INFORMATION.

JLB

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.